Delaware, 2009Damaging Wind in Delaware, August 18, 2009
August 18, 2009 · NWS PHI · 1 event in 1 county or zone
An area of high pressure on the 18th was off the Mid Atlantic coast, while a cold front was well off to the west. In between these two systems was a surface trough, which helped to focus showers and thunderstorms within a warm and humid air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure on the 18th was off the Mid Atlantic coast, while a cold front was well off to the west. In between these two systems was a surface trough, which helped to focus showers and thunderstorms within a warm and humid air mass. The thunderstorms, some severe, marched across the region during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 4:30 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 18, 4:30 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 PM EDT TUE AUG 18 2009
.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL CONTINUE TO INFLUENCE OUR REGION THROUGH
FRIDAY. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE ON
SATURDAY. ANOTHER AREA OF HIGH PRESSURE SHOULD BEGIN TO BUILD IN
FROM THE WEST ON SUNDAY. THE HIGH IS FORECAST TO REMAIN OVER OUR
REGION DURING THE EARLY PART OF THE NEW WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE FORECAST HAS BEEN UPDATED TO REFLECT CURRENT CONDITIONS, WHICH
INCLUDED A BROAD AREA OF SHOWERS IN CENTRAL PA WITH QUITE A FEW
EMBEDDED TSTMS. THEREFORE THE POPS WERE RAISED TO LIKELY MOST AREAS.
OTHERWISE...A VERY WEAK UPPER AIR DISTURBANCE WAS LOCATED OFF OUR
COAST THIS AFTERNOON. IT WILL CONTINUE TO DRIFT OUT TO SEA.
MEANWHILE, A SURFACE TROUGH WAS DEVELOPING OVER OUR REGION TO THE
LEE OF THE MOUNTAINS.
AT 300 PM, THERE WAS A FAIR AMOUNT OF SHOWER AND THUNDERSTORM
ACTIVITY TO OUR WEST. SOME CONVECTION HAD MADE ITS WAY INTO THE
POCONO REGION, AS WELL AS INTO BERKS COUNTY AND LANCASTER COUNTY.
LIFTED INDEX VALUES WERE IN THE -3C TO -5C RANGE. SURFACE BASED
CAPE VALUES WERE EXCEEDING 2000 J/KG FROM THE DELMARVA REGION UP
INTO THE SUSQUEHANNA RIVER VALLEY.
THE PRECIPITATION WAS MOVING EASTWARD. WE HAVE INCLUDED THE MENTION
OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THIS EVENING. IT APPEARS
AS THOUGH THE CONVECTION WILL BEGIN TO DISSIPATE ONCE WE LOSE THE
HEAT OF THE DAY. SOME ISOLATED ACTIVITY COULD LINGER BEYOND
MIDNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
DURING THE PERIOD FROM WEDNESDAY THROUGH FRIDAY, AN UPPER LEVEL
TROUGH IS FORECAST TO DIG OVER THE CENTRAL PART OF THE COUNTRY AS A
RIDGE BUILDS OVER THE WESTERN NORTH ATLANTIC. THE PREVAILING FLOW
ALOFT WILL BE FROM THE SOUTHWEST. AS THE UPPER FLOW SHARPENS,
IMPULSES WILL LIKELY RIDE UP FROM THE SOUTHWEST AND PASS OVERHEAD.
THE ATMOSPHERE WILL REMAIN QUITE MOIST THROUGH THE PERIOD AND WE ARE
EXPECTING AFTERNOON LIFTED INDEX VALUES OF -2C TO -4C EACH DAY,
ALONG WITH SURFACE BASED CAPE VALUES IN THE 1000 TO 2000 J/KG RANGE.
AS A RESULT, WE SHOULD SEE SHOWERS AND THUNDERSTORMS EACH DAY,
MAINLY IN THE AFTERNOON AND EVENING HOURS. WITH PRECIPITABLE WATER
VALUES RISING ABOVE 2 INCHES AT TIMES, SOME HEALTHY DOWNPOURS ARE
LIKELY.
IT WILL REMAIN WARM AND HUMID. TEMPERATURES AT 850 HPA ARE EXPECTED
TO STAY IN THE +17C TO +18C NEIGHBORHOOD.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UPPER LEVEL TROUGH FROM THE WEST IS FORECAST TO MOVE OVER THE
NORTHEASTERN STATES FOR THE WEEKEND AND FOR THE EARLY PART OF THE
NEW WEEK. THE ASSOCIATED SURFACE COLD FRONT IS EXPECTED TO PASS
THROUGH OUR REGION ON SATURDAY. THE BOUNDARY MAY TAKE ITS TIME
PASSING OFF THE COAST ON SATURDAY NIGHT INTO SUNDAY. WE WILL
CONTINUE TO MENTION CHANCE POPS FOR OUR EASTERN COUNTIES INTO
SUNDAY.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
HIGH PRESSURE, SITTING OFF TO OUR SOUTHEAST, WILL CONTINUE TO KEEP
OUR AREA UNDER A PREDOMINANTLY SOUTHWEST FLOW THROUGH TONIGHT. A
BOUNDARY TO OUR NORTH WILL TRY TO MAKES ITS WAY INTO THE AREA BY
TOMORROW BUT IS LIKELY TO STALL, LEAVING A TROUGH OVER US.
THERE HAS BEEN SOME ACTIVITY FORMING IN EAST-CENTRAL PENNSYLVANIA
AND AS DAYTIME HEATING PROGRESSES THESE STORMS WILL START TO EXPAND
IN COVERAGE, BUT SHOULD REMAIN SCATTERED ACROSS THE REGION. WE HAVE
COVERED THIS WITH A CB IN THE TAFS FOR ALL SITES WITH THE EXCEPTION
OF KABE AND KRDG, AS SOME CONVECTION HAS ALREADY STARTED FORMING
JUST OFF TO THEIR WEST. A SEA BREEZE HAS DEVELOPED THIS AFTERNOON,
MAKING ITS WAY INTO KACY, BUT IT CONTINUES TO STRUGGLE MOVING
FARTHER INLAND. THE CUMULUS, ALONG WITH ANY SHOWERS OR
THUNDERSTORMS, SHOULD START TO DISSIPATE AS WE HEAD TOWARD EVENING.
OUTLOOK...
A TROUGH WILL REMAIN OVER THE AREA FOR THE NEXT DAY OR TWO. A STRONG
COLD FRONT IS EXPECTED TO ARRIVE LATE FRIDAY OR SATURDAY. SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THE FRONTAL PASSAGE.
&&
.MARINE...
HIGH PRESSURE WILL REMAIN OFF TO OUR SOUTHEAST MAINTAINING A
SOUTHWESTERLY FLOW. THE LEE SIDE TROUGH, WHICH DEVELOPED TODAY, IS
EXPECTED TO HANG AROUND FOR THE NEXT DAY OR TWO AS A FRONTAL
BOUNDARY STALLS OFF TO THE NORTH OF THE REGION. WINDS SHOULD
INCREASE ON THE WATER AS THE GRADIENT TIGHTENS BETWEEN THESE TWO
FEATURES. HOWEVER, WINDS SHOULD REMAIN BELOW 25 KTS AND NO SMALL
CRAFT ADVISORIES ARE ANTICIPATED. A RELATIVELY STRONG COLD FRONT IS
EXPECTED TO CROSS THE WATERS LATE FRIDAY OR SATURDAY. WINDS AND SEAS
ARE EXPECTED TO INCREASE AS THE SYSTEM APPROACHES THE REGION.
WAVEWATCH GUIDANCE CONTINUES TO BE CONSISTENT IN ADVERTISING SEAS
BUILDING TO BETWEEN 5 AND 7 FEET LATER THIS WEEK.
HURRICANE BILL REMAINS WAY OUT IN THE ATLANTIC, HOWEVER IT CONTINUES
TO BE FORECAST TO STRENGTHEN AND EVENTUALLY TURN MORE TOWARD THE
NORTHWEST AND NORTH LATER THIS WEEK. THERE REMAINS CONSIDERABLE
UNCERTAINTY AS TO HOW CLOSE IT WILL GET TO THE EAST COAST. HOWEVER,
THIS SYSTEM WILL PUSH SIGNIFICANT OCEAN SWELLS UP THE MID-ATLANTIC
SEABOARD LATE THIS WEEK AND ESPECIALLY OVER THE WEEKEND. WE CONTINUE
TO MAKE MINOR ADJUSTMENTS TO THE WIND AND WAVE HEIGHT GRIDS.
DEPENDING ON WHETHER THE STORM TRACKS FARTHER WEST WILL HAVE AN
IMPACT ON OUR WAVE HEIGHTS. ALSO, SWELLS WILL INCREASE AS THE SYSTEM
MOVES NORTHWARDS IN ITS TRACK THIS WEEKEND. THIS WILL INCREASE THE
RIP CURRENT RISK AND WILL NEED TO BE MONITORED CLOSELY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...IOVINO
NEAR TERM...IOVINO/STAUBER
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...MEOLA
MARINE...MEOLA
Hazardous weather outlook, Aug 18, 3:13 AM EST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 AM EDT TUE AUG 18 2009
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-190815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
413 AM EDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-190815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
413 AM EDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN INCREASE IN WAVE ACTION AND RIP CURRENTS ARE POSSIBLE LATE
FRIDAY AND INTO THE WEEKEND AS HURRICANE BILL PASSES WELL OFF THE
MID-ATLANTIC COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-190815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
413 AM EDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LONG PERIOD SWELLS ARE POSSIBLE LATE FRIDAY AND INTO THE WEEKEND
AS HURRICANE BILL PASSES WELL OFF THE MID-ATLANTIC COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 4:07 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 PM EDT TUE AUG 18 2009
MDZ008-012-015-182230-
CECIL MD-KENT MD-QUEEN ANNES MD-
507 PM EDT TUE AUG 18 2009
...A STRONG THUNDERSTORMS WILL AFFECT CECIL...KENT AND QUEEN ANNES
COUNTIES...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL
STRONG THUNDERSTORMS NEAR BALTIMORE...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
Special weather statement, Aug 18, 5:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 PM EDT TUE AUG 18 2009
DEZ001-MDZ008-PAZ067-182345-
CECIL MD-CHESTER PA-NEW CASTLE DE-
618 PM EDT TUE AUG 18 2009
...STRONG THUNDERSTORMS WILL AFFECT CECIL...CHESTER AND NEW CASTLE
COUNTIES...
AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ON THE WESTERN SIDE OF THE SUSQUEHANNA
RIVER...25 MILES WEST OF ELKTON...MOVING EAST AT 20 MPH. THESE
THUNDERSTORMS...IF THEY HOLD TOGETHER...WILL BE NEAR
PERRYVILLE...PORT DEPOSIT AROUND 645 PM...CHARLESTOWN...WEST
NOTTINGHAM AROUND 700 PM...NORTH EAST...BAY VIEW AROUND 715
PM...ELKTON...GLASGOW AROUND 730 PM...BEAR AND BROOKSIDE AROUND 745
PM.
LOCALLY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS.
WIND GUSTS TO 50 MPH...SMALL HAIL...AND INTENSE LIGHTNING CAN BE
EXPECTED WITH THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
JJM
Special weather statement, Aug 18, 5:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
622 PM EDT TUE AUG 18 2009
PAZ054-055-061-062-182345-
CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
622 PM EDT TUE AUG 18 2009
...STRONG THUNDERSTORMS WILL AFFECT CARBON...LEHIGH...MONROE AND
NORTHAMPTON COUNTIES...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF LEHIGHTON...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR LANSFORD...TRESCKOW AROUND 630
PM...NEW MAHONING...LEHIGHTON AROUND 645 PM...PARRYVILLE...WEISSPORT
AROUND 700 PM...GILBERT...PENN FOREST RESERVOIR AROUND 715 PM...
ROSSLAND AND SAYLORSBURG AROUND 730 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.
NIERENBERG
Local storm report, Aug 18, 5:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
645 PM EDT TUE AUG 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 1 NNE BERNVILLE 40.45N 76.10W
08/18/2009 BERKS PA COUNTY OFFICIAL
2 TREES DOWN AT TULPEHOCKEN
&&
BSTAUBERThunderstorm Wind, New Castle
- When
- August 18, 6:05 PM EST to 6:10 PM EST
- Where
- New Castle County, Hockessin to Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.780, -75.680
A severe thunderstorm tore down trees across the northern tier of New Castle from Hockessin to Greenville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, August 18, 200910 injured · $20 million · EF1 · 1 event
- Drought in Texas, August 18 to 31, 2009$21 million · 4 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$530,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in New York, August 18, 2009$608,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$121,000 · 56 kt wind · 26 events
- Flash Flooding and Hail in South Dakota, August 18 to 19, 2009$35,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Winds in Alabama, August 18 to 21, 2009$31,000 · 11 events
- Tornado and Hail in Colorado, August 18, 2009EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, August 18, 2009$27,000 · 50 kt wind · 8 events
- Damaging Winds in New York, August 18, 2009$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 18, 2009$13,000 · 70 kt wind · 19 events
- Damaging Winds in New Jersey, August 18, 2009$25,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193919.